FH, or anyone else who has experience being on beta blockers, I have some questions/concerns/comments?
I'm currently taking 10mg propranolol in the AM, and 10 in PM (down from 20 am/pm as of a few weeks ago and was on that dose for about 4 months or so). My psych NP prescribed them 'as needed' back in December, but at the time 'as needed' was literally all the time so I settled on an am/pm routine. I was also obviously feeling all sorts of terrible physically back so there would have been no way to figure out if the addition of beta blockers caused any new physical side effects or not. Now that things have improved quite a lot, I definitely don't see any need to taking the BBs on a strict schedule so my plan is to taper down to 0 just to be safe and from there to just potentially take them if the anxiety feels particularly bad (probably unlikely to happen, as I'm definitely a 'power through it' kind of person. I'll rarely even take Advil if I have a headache lol. I think it's just how I was raised)
After talking to my psych NP a few days ago, he pretty much dismissed my concerns over any possibility of side effects from propranolol or any potential problems getting off it easily. His reasoning was that the dose I'm on is very low compared to those who truly take it for hypertension, etc. and would be at risk of developing issues.
I don't really like using Google as a way to diagnose side effects because I feel like it's often an 'ask and you shall receive' outcome. And often online it's not mentioned what dosages are being discussed when talking about any of it. But I do feel like some of the problems I'm still experiencing seem to be somewhat consistent with potential beta blocker usage, so I'm hoping someone can shed some light.
1. I've read that propranolol is known to decrease melatonin production leading to insomnia, etc. I started having trouble falling asleep in late November before I started taking the propranolol but at the time it made sense since my adrenaline and anxiety were crazy. Now in April both of those have calmed down a ton and yet I still can't fall asleep without taking Seroquel every night (I tried to lower the Seroquel dose last night per doc's suggestion, and it was a total failure. Couldn't fall asleep all night)
2. I've read that propranolol can mess with your body's blood sugar regulation. I've had several strange episodes over the past few weeks: going on a long walk only to suddenly feel a bit woozy and my legs feel like jelly. Or standing in the kitchen for a while peeling a bunch of vegetables and suddenly feeling lightheaded like I need to steady myself immediately. I ate some fruit that time and the dizzines completely went away, so definitely blood sugar related.
3. Some strange sensations with my heart where I'll be sitting doing nothing, and suddenly I feel something like a small adrenaline type surge and my heart feels like it's being squeezed. Thi was new last week where it was happening most days. Not something I had experienced in prior weeks.
Sorry for the extremely long post, but does any of this sound familiar to anyone who's been on beta blockers? Is it possible that the propranolol could be causing some of this even at such a low dose and not being taken for heart/blood pressure problems in the first place? Or does this seem like lingering effects from Cymbalta, or maybe something else entirely? It's definitely causing me grief because I still don't really feel like myself.